How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K Your Own Question
Dr. K
Dr. K, Psychiatrist
Category: Mental Health
Satisfied Customers: 358
Experience:  15 years clinical experience in all areas of psychiatry. Holistic and practical approach.
Type Your Mental Health Question Here...
Dr. K is online now
A new question is answered every 9 seconds

Hi, can I please find out if Lexapro affects metabolism Many

This answer was rated:

Hi, can I please find out if Lexapro affects metabolism?
Many people complain of weight gain and profess its relation to the drug.
I would be happy if someone can clarify data based on accurate studies
thanks much!
In general, most antidepressants aren't big culprits for weight gain (especially compared to mood stabilizers & antipsychotics). However, any antidepressant can contribute to some weight gain (although wellbutrin, aka bupropion, usually does not...more often, wellbutrin actually would lower or not affect appetite & weight.

Some studies show about 5% of patients taking lexapro can gain weight (and note, that placebos can have the same % of weight gain).

The antidepressants that usually cause the most weight gain are the following: mirtazapine (Remeron), paroxetine (Paxil), and the older tricyclics (like amitriptyline).

I have prescribed lots of lexapro & in general I think it and zoloft are 2 of the best tolerated antidepressants with the least risk of weight gain (also, I do not nor have I ever gotten any payment from any pharmacy companies ever). I can't recall any patients off the top of my head who had weight gain from lexapro (it's possible I had 1-2 with some minor weight gain).

Many patients with depression have a loss of appetite & antidepressants restore the appetite which can lead to some weight gain (usually back to the original weight).

The botXXXXX XXXXXne is we are still learning all about these medications. And sometimes different patients literally have opposite reactions. The best clue of side effects is timing (if your weight and or appetite clearly go up after starting a med & then go back down after stopping the med that's the best way to be sure a side effect is actually from the medicine rather than coincidental).

I hope this helps. Let me know if you need more feedback. Good luck & take care.
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once you are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using
Dr. K and other Mental Health Specialists are ready to help you

Related Mental Health Questions